Jump to Sections
Anaphylactic shock is a severe, life-threatening hypersensitivity reaction that occurs in response to exposure to an allergen. Anaphylactic shock pathophysiology involves both volume and resistance changes.
Anaphylactic Shock Pathophysiology
When an allergen enters the body, it activates mast cells and basophils, which release chemical mediators such as histamine, prostaglandins, and leukotrienes. These mediators cause vasodilation, increasing the volume of the blood vessels and reducing their resistance, which results in decreased blood pressure and reduced tissue perfusion.
Histamine and other mediators cause the contraction of smooth muscles, which can further exacerbate resistance changes. This can lead to symptoms such as wheezing, bronchoconstriction, and gastrointestinal cramping.
So what happens during an anaphylactic reaction? If a patient comes to the ER complaining of an allergic reaction (due to a bee sting or shellfish ingestion), the blood vessels will instantly precipitate hyperdilation, causing a massive drop in blood pressure.
Blood volume is not impacted. However, since resistance is distressed, perfusion is greatly affected, leading to low arterial pressure.
How does the body compensate with decreased perfusion, resulting in decreased oxygenation? There is not a lot of blood circulating through the body due to the huge dilated blood vessels that limit the distribution of blood to different parts of the body. Therefore, the body will compensate through the following:
- Breathing faster to get more oxygen inside the body and in the blood.
- Increased heart rate to pump blood around faster.
- Cyanotic, pale skin due to decreased capillary refill, especially in the body’s distal portions.
- Decreased urinary output is also expected because the kidneys are not filtering enough blood and are not allowing fluid to leave the body.
- Hypoperfusion of the brain, leading to confusion, dizziness, and even loss of consciousness.
Volume and Resistance
These essential factors influence the different types of shock – volume and resistance.
With a hypovolemic shock, the volume is affected due to rapid blood and fluid loss from the body, which leads to a decrease in blood pressure, resulting in low oxygen. Pressure is equivalent to blood volume, which is why (when a person is bleeding out due to trauma), the body will eventually go into hypovolemic shock if no intervention occurs.
If there is decreased blood volume, the body will compensate by increasing resistance through vasoconstriction, shunting blood to the heart, brain, and lungs.
Anaphylactic shock causes hyperdilation of the blood vessels, resulting in decreased resistance. When this happens, the allergic reaction becomes severe and requires immediate medical attention.
Epinephrine is the best medication used to reverse anaphylaxis. patients who are known to have allergic outbursts usually carry around epinephrine. The body naturally manufactures adrenaline, and epinephrine is the bottled version of it.
Epinephrine is a sympathomimetic drug that vasoconstricts the blood vessels, shunting blood to the primary organs like the lungs, heart, and brain to deliver oxygen appropriately.
Epinephrine Mechanism of Action
Epinephrine stimulates the contraction of vascular smooth muscle, pupillary dilator muscle, and intestinal sphincter muscle.
Epinephrine Nursing Considerations
Epinephrine should be used with caution in patients with cardiovascular disease, hypertension, diabetes, and hyperthyroidism. It should especially be used with caution in elderly patients and pregnant patients. Also keep in mind:
- Dosage: The dosage of epinephrine depends on the patient’s age, weight, and medical condition. It’s usually given as an injection into the thigh muscle.
- Monitoring: Nurses should monitor the patient’s vital signs, including blood pressure, heart rate, and respiratory rate, after administering epinephrine. They should also monitor for any adverse reactions, such as chest pain or palpitations.
- Storage: Epinephrine should be stored at room temperature and protected from light.
- Administration: Nurses should administer epinephrine as quickly as possible in an emergency situation. They should follow proper injection techniques and dispose of used needles and syringes properly.
- Patient education: Nurses should educate patients and their caregivers about the proper use of epinephrine, including when and how to administer it. Patients should also be advised to carry an epinephrine auto-injector with them at all times if they have a history of severe allergic reactions.
Anaphylactic Shock in a Nutshell
Whether it’s due to volume loss or decreased resistance, shock, no matter the type, eventually leads to low pressure. If there’s low pressure, there’s decreased perfusion, resulting in low oxygen distribution to different parts of the body.
With this understanding of the pathophysiology, you can now pinpoint the various manifestations exhibiting how the body compensates for the allergic reaction.
Regarding fixing the type of shock, if it’s caused by volume depletion, the fix is increasing volume. On the other hand, if shock is caused by decreased resistance like anaphylactic shock, constricting the blood vessels through epinephrine is critical.
Close the Gaps in Your Studies
Nurses should be familiar with the indications, dosage, precautions, and administration of potent drugs like epinephrine to ensure patients’ safe and effective treatment in emergencies.
SimpleNursing provides a wide range of pharmacology content, including videos with rationales, quizzes, question banks, and much more. We cover a broad range of drugs, ensuring you have access to the information you need to succeed.